Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 97, NWS La Crosse, WI

August 23, 1999Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 23, 1999, 11:04 AM CDT for Fayette County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 1999, 11:04 AM CDT (16:04 UTC)
Expired
Aug 23, 1999, 12:05 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Fayette County, IA

The radar

The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 16:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WUUS1 KLSE 231604 RRA
SVRLSE
IAC065-231705-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1104 AM CDT MON AUG 23 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN NORTHEASTERN IOWA

* UNTIL 1205 PM CDT

* AT 1100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 25 MILES NORTHEAST OF WATERLOO... MOVING
  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTGATE NOW
  MAYNARD BY 1120 AM
  ARLINGTON BY 1130 AM

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

BREESER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:00 AM CDT, 8 hours 4 minutes earlier.

Area forecast discussion, Aug 23, 3:00 AM CDT, 8 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CDT MON AUG 23 1999

PRIMARY FORECAST CONCERNS...RAIN CHANCES TODAY THROUGH TUESDAY.

07Z SURFACE MAP INDICATED LOW PRESSURE JUST NORTH OF MN/CANADIAN BORDER
WITH COLD FRONT EXTENDING ACROSS NORTHWEST MN INTO SOUTHEAST SOUTH
DAKOTA AND EASTERN NEBRASKA. THUNDERSTORMS ACCOMPANYING THE COLD FRONT
THROUGH NORTHERN AND WESTERN MN...HEADING SOUTHEAST. IN THE UPPER
LEVELS...VIGOROUS SHORT WAVE NOTED IN WATER VAPOR SATELLITE IMAGERY
OVER EASTERN NORTH DAKOTA...ALSO HEADING SOUTHEAST.

00Z MODELS WERE SIMILAR IN TAKING THE UPPER LEVEL CIRCULATION INTO IOWA
BY 00Z THIS EVENING...THEN EXITING IT INTO IL OVERNIGHT AND OHIO VALLEY
ON TUESDAY. STRONG PV-ADVECTION IN THE 200-400 MB LAYER ALONG WITH
CONVERGENCE AHEAD OF THE APPROACHING SURFACE FRONT WILL PROVIDE LARGE
SCALE ASCENT TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA TODAY.

SHORT WAVE AND ASSOCIATED LIFT EXITING THIS EVENING...SO ANY LINGERING
SHOWERS EXPECTED TO END. TIME/HEIGHT CROSS SECTIONS SHOWED 70 PERCENT
OR GREATER RELATIVE HUMIDITY BELOW 700 MB TONIGHT AND INTO TUESDAY.
WITH LIGHT WINDS AND ABUNDANT LOW LEVEL MOISTURE...LOW CLOUDS AND FOG
EXPECTED TO FORM OVERNIGHT. ON TUESDAY...MORNING CLOUDS AND FOG SHOULD
LIFT...THEN LOW LEVEL MOISTURE CONVERGENCE INDICATED BY BOTH ETA AND
NGM...PRIMARILY ACROSS THE WI ZONES. THIS COMBINED WITH LINGERING
CYCLONIC FLOW FROM SURFACE LOW TO OUR SOUTH SHOULD RESULT IN A CHANCE
OF SHOWERS AS INDICATED IN CURRENT FORECAST.

TEMPERATURES A BIT PROBLEMATIC AGAIN TODAY. CLOUDS AND SHOWERS SHOULD
PREVENT READINGS FROM RISING TOO MUCH...SO EXPECT THIS AFTERNOON HIGHS
IN THE MIDDLE TO UPPER 70S...WHICH AGREED WITH FWC...FAN AND ETA 2M
VALUES. SIMILAR NUMBERS ANTICIPATED ON TUESDAY.

.LSE...NONE.

THOMPSON

In the hours before

Special weather statement, Aug 23, 5:30 AM CDT, 5 hours 34 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
530 AM CDT MON AUG 23 1999

SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON ACROSS THE
AREA. NO RISK OF ORGANIZED SEVERE WEATHER HAS BEEN POSTED BY THE STORM
PREDICTION CENTER FOR OUR AREA.  HOWEVER...ISOLATED STRONG TO SEVERE
THUNDERSTORMS COULD DEVELOP...MAINLY ACROSS SOUTHWEST WISCONSIN AND
NORTHEAST IOWA LATER THIS AFTERNOON.  THE MAIN THREAT IS LARGE HAIL.

A VIGOROUS UPPER LEVEL LOW PRESSURE CENTER WILL MOVE ACROSS THE AREA
FROM NORTHWEST TO SOUTHEAST TODAY.  THIS WILL CAUSE THE ATMOSPHERE TO
BECOME UNSTABLE...ESPECIALLY DURING THE WARMEST PORTION OF THE
AFTERNOON...IN AREAS WHERE SOME SUNSHINE REACHES THE SURFACE. ALTHOUGH
THE WIND PROFILE IS NOT CONDUCTIVE FOR LONG-LIVED STORMS...ISOLATED
LARGE HAIL COULD RESULT FROM THE STRONGER STORMS. DUE TO THE ISOLATED
NATURE OF THE POSSIBLE THUNDERSTORMS THIS AFTERNOON...SPOTTER ACTIVATION
IS NOT EXPECTED.

DB
Special weather statement, Aug 23, 5:30 AM CDT, 5 hours 34 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
530 AM CDT MON AUG 23 1999

SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON ACROSS THE
AREA. NO RISK OF ORGANIZED SEVERE WEATHER HAS BEEN POSTED BY THE STORM
PREDICTION CENTER FOR OUR AREA.  HOWEVER...ISOLATED STRONG TO SEVERE
THUNDERSTORMS COULD DEVELOP...MAINLY ACROSS SOUTHWEST WISCONSIN AND
NORTHEAST IOWA LATER THIS AFTERNOON.  THE MAIN THREAT IS LARGE HAIL.

A VIGOROUS UPPER LEVEL LOW PRESSURE CENTER WILL MOVE ACROSS THE AREA
FROM NORTHWEST TO SOUTHEAST TODAY.  THIS WILL CAUSE THE ATMOSPHERE TO
BECOME UNSTABLE...ESPECIALLY DURING THE WARMEST PORTION OF THE
AFTERNOON...IN AREAS WHERE SOME SUNSHINE REACHES THE SURFACE. ALTHOUGH
THE WIND PROFILE IS NOT CONDUCTIVE FOR LONG-LIVED STORMS...ISOLATED
LARGE HAIL COULD RESULT FROM THE STRONGER STORMS. DUE TO THE ISOLATED
NATURE OF THE POSSIBLE THUNDERSTORMS THIS AFTERNOON...SPOTTER ACTIVATION
IS NOT EXPECTED.

DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:20 PM CDTTornado WarningARXWinneshiek55 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.